Skip to content
Includes Expert Content
Questions
avatar
An_250636 posted:
In December of 2012, I got the DEPO Shot for the first time. A few weeks later, the last week of December, I had a period. It was normal. I didn't have another period until February 14th. 11 days later, it is still going strong. Could this just be an effect of the birth control? Or do I need to contact my physician because I am about to die a horrible, agonizing, and bloody death?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: Love your picturesque turn of phrase; are you a novelist or writer? Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/DepoProvera shot/Mirena IUD). More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.

When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed and continue to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. Depo does make the lining of the uterus thinner over time. Yet your BTB appeared rapidly so my best GUESS is that part of the lining is out of phase as the lining is "getting used to" the medication.

Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. Because you have been bleeding heavily for eleven days you should return to your GYN or clinic.Often a change in the type of contraception will fix the problem. With Depo specifically, BTB can sometimes get a temporary "fix" by giving a short course of low dose estrogen. I'm really sorry this happened to you. Sometimes Depo Provera will work perfectly and just eliminate periods---other times erratic bleeding will ensure.

In Support,
Jane


Helpful Tips

My problem
I am 18yrs old female. I am a very sensitive and innocent girl. This incident happened last year. I had an affair with my boyfriend. After ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.